A BSTRACT We present a case of a young male from a low socioeconomic background who presented with mucosal ulceration, hematemesis episodes, and pancytopenia following treatment with trimethoprim-sulfamethoxazole (TMP-SMX) for a urinary tract infection. On examination, the patient exhibited signs of severe anemia and hemodynamic instability. After stabilization and a thorough workup a diagnosis of idiosyncratic drug reaction secondary to TMP-SMX was established, believed to be exacerbated by the patient’s immune-hyperactive state due to a recent HIV diagnosis. Initiation of methylprednisolone therapy resulted in rapid improvement in blood parameters. This case highlights the complexity of TMP-SMX-induced pancytopenia in the context of HIV infection and emphasizes the prompt recognition and management of such life-threatening adverse reactions in immunocompromised individuals.
No takes yet. Share an insight, caveat, or question.
Vikhe et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: